Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Raleigh, NC

May 2, 2004Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2004, 5:58 PM EDT for Person County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 5:58 PM EDT (21:58 UTC)
Expired
May 2, 2004, 6:30 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Person County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS52 KRAH 022158
SVRRAH
NCC145-022230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUSHY FORK...OR ABOUT 10 MILES WEST OF
  ROXBORO...MOVING NORTHEAST AT 50 MPH. WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROXBORO...
  BETHEL HILL...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3640 7881 3628 7908 3625 7915 3646 7915
          3654 7899 3654 7880

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:28 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 2, 1:28 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SUN MAY  2 2004

.DISCUSSION...

TONIGHT...ETA IS A LITTLE SLOWER WITH THE FRONT THAN THE GFS...AND THE
ETA HAD A BETTER POSITION OF THE FRONT SLIGHTLY FARTHER WEST. WILL LEAN
TOWARD THE ETA AND SHOW A BAND OF CONVECTION ALONG THE SURFACE FRONT
CROSSING THE AREA BETWEEN MIDNIGHT AND SUNRISE. RUC INDICATES CAPE
APPROACHING 1000 J/KG AHEAD OF THE FRONT...0-1 KM HELICITY NEAR 200
M2/S2...AND EHI VALUES NEAR 2...INDICATING A SUPERCELL/POTENTIAL
TORNADO THREAT THROUGH THE EVENING. FLASH FLOODING MAY ALSO BE A THREAT
AS A DEEP SOUTHWEST FLOW MAY LEAD TO TRAINING OF CELLS.

TOMORROW/TUESDAY...WILL CARRY LIKELY POPS IN THE EAST IN THE MORNING AS
THE FRONT BE SLOW TO MOVE EAST. THE 850 MB TROUGH LAGS THE SURFACE
FRONT...CROSSING THE AREA IN THE LATE AFTERNOON. LAPSE RATES STEEPEN
WITH COOLING 500 MB TEMPS ALONG WITH PVA AHEAD OF THE STRONG VORT
MAX...THOUGH THE COOLEST MIDLEVEL TEMPS AND MOX VORTICITY PASS JUST TO
OUR NORTH. WITH SOME PARTIAL CLEARING IN THE MORNING TO AID IN
DESTABILIZATION...EXPECT SOME ELEVATED CONVECTION IN THE AFTERNOON...SO
WILL HAVE HIGH CHANCE POPS AT THAT TIME. CLEARING SKIES MONDAY NIGHT
AND TUESDAY AS THE UPPER TROUGH PASSES. TEMPS COOL BEHIND THE FRONT TO
HIGHS IN THE MID/UPPER 60S TOMORROW AND TUESDAY...LOWS IN THE MID/UPPER
40S TOMORROW NIGHT.

WEDNESDAY THROUGH SUNDAY...FRONT APPROACHES FROM THE NORTH ON WEDNESDAY
WITH LIMITED MOISTURE IN A NORTHWEST FLOW ALOFT. PREFER THE HPC AND 06Z
GFS SOLUTIONS WHICH KEEP THE FRONT TO OUR NORTH. THUS WILL HAVE TEMPS
WEDNESDAY AND THURSDAY ABOVE 00Z GFS MOS GUIDANCE...MID/UPPER 70S WED
TO NEAR 80/LOWER 80S THU. DOWNSLOPE FLOW AND 1000-850 THICKNESS VALUES
BETWEEN 1385M AND 1400M GIVES HIGHS IN THE MID/UPPER 80S FOR FRIDAY
THROUGH SUNDAY. RIDGE ALOFT AND SURFACE HIGH TO OUR SOUTH WILL BE SLOW
TO MOVE...SO IT LOOKS LIKE AN EXTENDED WARM AND DRY PERIOD IS ON THE
WAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

DGS
Hazardous weather outlook, May 2, 5:55 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT SUN MAY 2 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021200-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
555 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE PRIMARY THREAT WOULD BE BRIEF GUSTY WINDS TO 55 MPH. IN
ADDITION THERE IS A SMALL RISK THAT SHOWERS COULD TRAIN OVER THE
SAME LOCATION...PRODUCING ISOLATED BRIEF FLOODING.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH CENTRAL NORTH
CAROLINA MONDAY. THIS SYSTEM IS BEING MONITORED REGARDING THE
POTENTIAL FOR GENERATING ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY
THREAT WOULD BE DAMAGING DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RLH

In the hours before

Local storm report, May 2, 3:02 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     MACCLESFIELD            35.75N 77.67W
05/02/2004                   EDGECOMBE          NC   TRAINED SPOTTER

            ABOUT 20 TREES DOWN

&&

SGY
Special weather statement, May 2, 4:07 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SUN MAY 2 2004

NCZ007>011-021>028-038>043-074>078-083>086-088-089-022004-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-INCLUDING THE
CITIES OF...ASHEBORO...BURLINGTON...CARTHAGE...CARY...CHAPEL
HILL...CLINTON...CREEDMOOR...DOWNTOWN
RALEIGH...DURHAM...FAYETTEVILLE...FORT
BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH
POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG
...MOUNT
OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...ROANOKE
   RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SILER
CITY...SMITHFIELD...SOUTHERN PINES...  TARBORO...TROY...WADESBORO...
WARRENTON...WEST RALEIGH AND WINSTON-SALEM
407 PM EDT SUN MAY 2 2004

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
NORTH CAROLINA THROUGH THE EVENING HOURS.

STRONG GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE STORMS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
IMMEDIATELY.

STORMS DUMPING LOCALLY HEAVY RAINS OVER THE SAME LOCATIONS COULD
POSSIBLY PRODUCE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

RA
Special weather statement, May 2, 4:07 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR TIME...
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SUN MAY 2 2004

NCZ007>011-021>028-038>043-074>078-083>086-088-089-022207-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON
NC-INCLUDING THE CITIES
OF...ASHEBORO...BURLINGTON...CARTHAGE...CARY...CHAPEL
HILL...CLINTON...CREEDMOOR...DOWNTOWN
RALEIGH...DURHAM...FAYETTEVILLE...FORT
BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH
POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG
...MOUNT
OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...ROANOKE
   RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SILER
CITY...SMITHFIELD...SOUTHERN PINES...  TARBORO...TROY...WADESBORO...
WARRENTON...WEST RALEIGH AND WINSTON-SALEM
407 PM EDT SUN MAY 2 2004

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
NORTH CAROLINA THROUGH THE EVENING HOURS.

STRONG GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE STORMS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
IMMEDIATELY.

STORMS DUMPING LOCALLY HEAVY RAINS OVER THE SAME LOCATIONS COULD
POSSIBLY PRODUCE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

RA
Special weather statement, May 2, 5:17 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EDT SUN MAY 2 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-022215-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
517 PM EDT SUN MAY 2 2004

...SHOWERS AND VERY STRONG THUNDERSTORMS CONTINUE ACROSS CENTRAL
NORTH CAROLINA...

WIDESPREAD SHOWERS AND VERY STRONG THUNDERSTORMS WILL CONTINUE
ACROSS THE AREA THROUGH THE EVENING HOURS.

STRONG DAMAGING WINDS IN EXCESS OF 55 MPH...WITH HIGHER GUSTS
ALONG WITH VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH SOME OF THESE STORMS. SOME LOCALIZED FLOODING
IS POSSIBLE AS STORMS DUMPING LOCALLY HEAVY RAINS MOVE ACROSS THE
SAME LOCATIONS.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&
A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR ALL OF CENTRAL
NORTH CAROLINA UNTIL 10 PM EDT...
Local storm report, May 2, 5:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TORNADO          7 W ANGIER              35.51N 78.74W
05/02/2004                   HARNETT            NC   FIRE DEPT/RESCUE

            TORNADO ON THE GROUND AT CHRISTIAN LIGHT ROAD. POWER
            LINES DOWN AND ROOFS OFF OF HOUSES. REPORTED BY FIRE
            DEPARTMENT VIA HARNETT 911 CENTER.

&&

TDP
Local storm report, May 2, 5:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
538 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ELON COLLEGE            36.09N 79.51W
05/02/2004                   ALAMANCE           NC   TRAINED SPOTTER

            LARGE TREES DOWN.

&&

TDP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:07 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne23 min
May 2, 3:04 PM EDTSevere Thunderstorm WarningRAHEdgecombe16 min
May 2, 3:30 PM EDTSevere Thunderstorm WarningRAHWarren30 min
May 2, 4:02 PM EDTSevere Thunderstorm WarningRAHMontgomery28 min
May 2, 4:36 PM EDTSevere Thunderstorm WarningRAHHarnett39 min
May 2, 5:03 PM EDTTornado WarningRAHHarnett27 min
May 2, 5:14 PM EDTTornado WarningRAHWake31 min
May 2, 6:06 PM EDTSevere Thunderstorm WarningRAHRichmond39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.